Kentucky, 2003

Damaging Winds in Kentucky, July 8, 2003

July 8, 2003 · NWS LMK · 2 events in 1 county or zone

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 8, 2:11 PM EST, 36 minutes earlier.

Area forecast discussion, Jul 8, 2:11 PM EST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT TUE JUL 8 2003

.SHORT TERM...

THINGS GETTING KINDA BUSY AROUND HERE THIS AFTERNOON.  STORMS OVER
SOUTHERN INDIANA FIRING ALONG A SFC CONVERGENCE ZONE JUST NORTH OF
THE OHIO RIVER.  STORMS ARE MULTICELLULAR AND HAVE PRODUCED SOME
WIND DAMAGE AND MARBLE SIZED HAIL.  FURTHER SOUTH...HOTTER AIR AND
CAPPED AIRMASS HAS KEPT CONVECTION IN CHECK...HOWEVER...SOME
SCATTERED SHOWERS AND STORMS ARE POSSIBLE...MAINLY JUST SOUTH OF THE
OHIO RIVER.

FOR TONIGHT WE PLAN ON KEEPING 40 POPS NORTH AND 30 POPS SOUTH.
CONVECTION SHOULD DIE OFF AFTER SUNSET.  MAV/MET/FWC NUMBERS IN GOOD
AGREEMENT AND PLAN ON USING A BLEND.  ON TUESDAY...MODELS ONCE AGAIN
SHOW DECENT DESTABILIZATION IN THE AFTERNOON.  IN ADDITION...SEVERAL
UPPER LEVEL PERTURBATIONS IN THE MEAN FLOW...WILL HELP KICK OFF SOME
AFTERNOON AND EVENING ACTIVITY.  MODEL GUIDANCE SUGGESTING GOOD
CHANCE TO LIKELY POPS (50-60%).  AT THIS POINT WE PLAN ON GOING WITH
50 POPS NORTH AND 40 POPS SOUTH.  CONVECTIVE ACTIVITY WILL PERSIST
INTO THE EVENING...THUS WILL CONTINUE POPS INTO WEDNESDAY NIGHT.

ON THURSDAY...ALL THE MODELS ARE IN DECENT AGREEMENT WITH A COLD
FRONT PRESSING THROUGH THE AREA THU NITE/FRIDAY MORNING.  WITH SUCH
A WARM...MOIST AND UNSTABLE AIRMASS IN PLACE...EXPECT A LINE OF
SHOWERS AND STORMS TO ACCOMPANY THE FRONT ON ITS WAY THROUGH.
THUS...PLAN ON GOING WITH LIKELY POPS FOR THU/THU NIGHT.
MAV/MET/FWC GUIDANCE IN GOOD AGREEMENT AND PLAN ON USING A MIDDLE OF
THE ROAD APPROACH.  EXPECT MOST OF THE PRECIP TO BE OUT OF THE CWA
BY 12Z FRIDAY...FOLLOWED BY CLEARING SKIES.

.LONG TERM...

LONGER TERM SHOWING MORE OF A TROF EAST RIDGE WEST PATTERN.  WITH
SEVERAL WAVES MOVING THROUGH IN THE FLOW...MOISTURE WILL BE RATHER
LIMITED...THUS WILL MAINTAIN A DRY FORECAST FOR SAT-TUESDAY.
TEMPERATURES EXPECTED TO MODERATE THROUGH THE EXTENDED PERIOD.  00Z
GFS ENSEMBLE MEANS LOOK GOOD.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 8, 4:45 AM EST, 10 hours 2 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT
RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION
VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH
HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A
COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE
WEATHER OR FLOODING.

JA

In the hours before

Local storm report, Jul 8, 1:22 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
222 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    COUNTYWIDE                IN   WIND DAMAGE
07/08/03   ORANGE                         TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The radar

The Louisville radar (KLVX), 20 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bullitt

When
July 8, 2:47 PM EST
Where
Bullitt County, Shepherdsville
Measured
70 kt (81 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.983, -85.717

Trees were downed.

Thunderstorm Wind, Bullitt

When
July 8, 3:00 PM EST
Where
Bullitt County, Mt Washington
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
38.050, -85.550

Numerous trees were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370667, 5370668.